Alert archive / Missouri / River Flood Warnings in 2024

River Flood Warning 87, NWS St. Louis, MO

June 1, 2024Osage County, Missouri

NWS St. Louis, MO issued this river flood warning at Jun 1, 2024, 12:22 PM CDT for Osage County, Missouri. It was in force for 8 hr.

The area

The outline as issued.

The facts

Issued
Jun 1, 2024, 12:22 PM CDT (17:22 UTC)
Expired
Jun 1, 2024, 8:40 PM CDT
In force
8 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Osage County, MO

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maries River at Westphalia (WPHM7).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06927000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

573 
WGUS43 KLSX 011722
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
1222 PM CDT Sat Jun 1 2024

...The National Weather Service in St Louis MO has issued a Flood 
Warning for the following rivers in Missouri...

  Maries River near Westphalia.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.noaa.gov/wfo/lsx

&&

MOC151-020000-
/O.NEW.KLSX.FL.W.0087.240601T1722Z-240602T0000Z/
/WPHM7.1.ER.240601T1658Z.240601T1716Z.240601T1731Z.NO/
1222 PM CDT Sat Jun 1 2024

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO THIS EVENING...

* WHAT...Minor flooding is occurring.

* WHERE...Maries River near Westphalia.

* WHEN...From this afternoon to this evening.

* IMPACTS...At 9.0 feet, County Road 610 begins flooding near the 
  Indian Creek bridge near this height.

* ADDITIONAL DETAILS...
  - At 12:16 PM CDT Saturday the stage was 10.3 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 12:16 PM CDT Saturday was 10.3 feet.
  - Forecast...The river is expected to fall below flood stage
    this afternoon and continue falling to 2.2 feet Thursday
    morning.
  - Flood stage is 10.0 feet.



&&


              Fld   Observed  Forecasts (7:00 am)
Location      Stg    Stage    Sun   Mon   Tue   Wed   Thu

Maries River
  Westphalia  10.0    10.3    4.0   3.1   2.6   2.3   2.2



&&

LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202


$$

Maples
3 follow-up statements
657 
WGUS83 KLSX 011815
FLSLSX

Flood Statement
National Weather Service St Louis MO
115 PM CDT Sat Jun 1 2024

...The Flood Warning continues for the following rivers in 
Missouri...

  Maries River near Westphalia.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.noaa.gov/wfo/lsx

&&

MOC151-020000-
/O.CON.KLSX.FL.W.0087.000000T0000Z-240602T0000Z/
/WPHM7.1.ER.240601T1658Z.240601T1800Z.240601T1928Z.NO/
115 PM CDT Sat Jun 1 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL THIS EVENING...

* WHAT...Minor flooding is occurring.

* WHERE...Maries River near Westphalia.

* WHEN...Until this evening.

* IMPACTS...At 12.1 feet, The north end of County Road 521 begins 
  flooding adjacent to the river near this height.

* ADDITIONAL DETAILS...
  - At 1:00 PM CDT Saturday the stage was 10.6 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 1:00 PM CDT Saturday was 10.6 feet.
  - Forecast...The river is expected to crest near 11.4 feet this
    afternoon, then fall below flood stage this evening and
    continue falling to 2.2 feet Thursday morning.
  - Flood stage is 10.0 feet.



&&


              Fld   Observed  Forecasts (7:00 am)
Location      Stg    Stage    Sun   Mon   Tue   Wed   Thu

Maries River
  Westphalia  10.0    10.6    4.0   3.1   2.6   2.3   2.2



&&

LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202


$$

Maples
509 
WGUS83 KLSX 012223
FLSLSX

Flood Statement
National Weather Service St Louis MO
523 PM CDT Sat Jun 1 2024

...Forecast flooding changed to Minor severity and increased in 
duration for the following rivers in Missouri...

  Maries River near Westphalia.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.noaa.gov/wfo/lsx

&&

MOC151-030730-
/O.EXT.KLSX.FL.W.0087.000000T0000Z-240603T0721Z/
/WPHM7.1.ER.240601T1658Z.240601T1931Z.240602T0121Z.NO/
523 PM CDT Sat Jun 1 2024

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY MONDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Maries River near Westphalia.

* WHEN...Until early Monday morning.

* IMPACTS...At 9.0 feet, County Road 610 begins flooding near the 
  Indian Creek bridge near this height.

* ADDITIONAL DETAILS...
  - At 5:00 PM CDT Saturday the stage was 10.5 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 5:00 PM CDT Saturday was 11.0 feet.
  - Forecast...The river is expected to fall below flood stage
    this evening and continue falling to 2.3 feet early Thursday
    afternoon.
  - Flood stage is 10.0 feet.



&&


              Fld   Observed  Forecasts (7:00 am)
Location      Stg    Stage    Sun   Mon   Tue   Wed   Thu

Maries River
  Westphalia  10.0    10.5    4.9   3.7   2.8   2.5   2.3



&&

LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202


$$

Byrd
812 
WGUS83 KLSX 020140
FLSLSX

Flood Statement
National Weather Service St Louis MO
840 PM CDT Sat Jun 1 2024

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Maries River near Westphalia.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

MOC151-020245-
/O.CAN.KLSX.FL.W.0087.000000T0000Z-240602T0140Z/
/WPHM7.1.ER.240601T1658Z.240601T1931Z.240601T2302Z.NO/
840 PM CDT Sat Jun 1 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Maries River near Westphalia.

* ADDITIONAL DETAILS...
  - At 8:00 PM CDT Saturday the stage was 8.5 feet.
  - Forecast...The river is expected to fall to 2.3 feet early
    Thursday afternoon.



&&


              Fld   Observed  Forecasts (7:00 am)
Location      Stg    Stage    Sun   Mon   Tue   Wed   Thu 

Maries River
  Westphalia  10.0    8.5     4.9   3.7   2.8   2.5   2.3 



&&

LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202


$$

Byrd

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jun 1, 6:28 AM CDT, 5 hours 54 minutes earlier. Its key messages:

  • Rain will gradually taper from west to east today, with a few thunderstorms possible this afternoon along and east of the Mississippi River. After patchy morning fog, Sunday looks largely dry with seasonable temperatures.
  • Our return to a relatively-unsettled pattern begins Monday, with daily chances for showers and thunderstorms through late Wednesday. This is accompanied by near/slightly-above-normal temperatures, but exactly how warm we get will depend on the uncertain timing and location of that rain.
  • A pattern change begins late Tuesday that will pull temperatures back closer to normal, if not below normal, and usher in drier weather by late-week.
Area forecast discussion, Jun 1, 6:28 AM CDT, 5 hours 54 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
628 AM CDT Sat Jun 1 2024

.KEY MESSAGES...

- Rain will gradually taper from west to east today, with a few
  thunderstorms possible this afternoon along and east of the
  Mississippi River. After patchy morning fog, Sunday looks
  largely dry with seasonable temperatures.

- Our return to a relatively-unsettled pattern begins Monday,
  with daily chances for showers and thunderstorms through late
  Wednesday. This is accompanied by near/slightly-above-normal
  temperatures, but exactly how warm we get will depend on the
  uncertain timing and location of that rain.

- A pattern change begins late Tuesday that will pull
  temperatures back closer to normal, if not below normal, and
  usher in drier weather by late-week.

&&

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 301 AM CDT Sat Jun 1 2024

Widespread light to moderate rain enveloped the bi-state area
overnight to mark the start of meteorological summer, forced by a
weak surface low, modest moist isentropic ascent, and a meager
low- level jet. Nearly all thunderstorms (and heavy
rain/associated impacts) were relegated to the Ozarks, where
better deep moist convergence near a stationary front interacted
with more appreciable MUCAPE. The surface low, and mid-level
shortwave associated with it, will gradually lift north and east
through the region today. As a result, rain will be slow to exit
and cloud cover will remain largely fixed in place. This will keep
our temperatures from warming above the upper 70s at best in
central Missouri, with cooler temperatures further east where
clouds/rain last longer. Along the "cold front" of this weak low,
scattered thunderstorms will develop near the St. Louis
metropolitan area and south, tracking east through the afternoon.
With weak shear and unimpressive upper-level forcing, any
convection will be on the weaker side.

Low-level (925mb) moisture will linger through the night across part
of the forecast area, keeping broken to overcast cloud cover in
place for at least those along and east of the Mississippi River.
West of that, gradual clearing and weak low-level subsidence will
lead to a threat for fog overnight where saturated ground will
provide a sufficient moisture source. The best chance for this fog
would be in the Ozarks and central Missouri, where cloud cover will
be less (though not completely clear). That said, the speed of the
clearing is uncertain and will dictate if and and how far east fog
develops. If clouds exit earlier than currently forecast, fog could
impinge on eastern Missouri and western Illinois as well.

A weak surface high and subtle ridging aloft embedded within large-
scale quasi-zonal flow will work to keep Sunday largely dry, and
with 850mb temperatures steadily rising through Sunday, surface
temperatures will rise back closer to normal. There is a low (15-
20%) threat for thunderstorms in central Missouri during the late
afternoon and evening as a decaying convective complex ejects from
the Plains, but MLCAPE will be somewhat limited and modest
subsidence from the ridge aloft will be in place. All of this is to
say that any activity later on Sunday in central Missouri looks
meager, if it reaches that area at all.

MRB

&&

.LONG TERM...  (Sunday Night through Friday)
Issued at 301 AM CDT Sat Jun 1 2024

The quasi-zonal flow will remain fixed overhead throughout much of
the CONUS through late Tuesday, leaving the region open to shortwave
impulses that would interact with sufficient moisture and
instability to threaten a continuous potential for showers and
thunderstorms from late Sunday through Wednesday. That said, this
forecast is more a function of the uncertainty for when each wave of
rain would arrive - it will not be actively raining this entire
time. Along with the persistent rain chances, this flow pattern will
draw 850mb temperatures to near the 75th climatological percentile
and promote near to slightly-above-normal temperatures (mid/upper
80s) at the surface.

There is growing agreement that one of these waves will track into
the Mid-Mississippi Valley during the afternoon and evening on
Monday, but the exact track and amplitude of this wave varies in the
deterministic guidance and ensemble member suite. Regardless, this
is our first more tangible threat for showers and thunderstorms. The
amplitude/track uncertainties also lead to somewhat varied
depictions of shear parameters on Monday afternoon, but even the
more bullish guidance sources keep strong to severe thunderstorms a
remote possibility at this time. In that scenario, the best threat
for any stronger convection would be across the Ozarks where
instability will maximize amidst the passing shortwave. The SPC Day
3 Convective Outlook highlights this area in a Marginal Risk, which
we are not messaging at this time given the highly-conditional
nature of the threat.

Early Tuesday morning, guidance continues to depict a strong upper-
level trough ejecting out of the Pacific Northwest and tracking east
through the northern Great Plains into the Great Lakes region. This
feature spawns a surface low that takes a similar track, which will
send a cold front south and east through our region. Exactly when
this cold front reaches the bi-state is relatively uncertain, but is
still reasonably expected during the Tuesday evening to Wednesday
morning timeframe. In addition to being another focus for showers
and thunderstorms, this upper-level wave and its surface reflection
will be the harbinger of a pattern shift that has potential to usher
in below-normal temperatures and overall drier conditions.

What looks all but certain is that the wave will help establish a
ridge-trough pattern over the CONUS, placing the forecast area in
northwest flow aloft to promote largely-dry weather. However, model
depictions of the flow pattern quickly diverge with the location of
a closed upper-level low varying from the Ohio River Valley to the
Mid-Mississippi Valley. Others diverge even further from these
solutions, but these two are the most prevalent in the guidance.
Where the ULL settles will be pivotal in how much we cool late next
week. While ensemble guidance overall trends cooler, the ensemble
interquartile range spans from near-normal to nearly 10 degrees
below normal. The current forecast, which keeps temperatures close
to normal, uses the National Blend of Models given the high
uncertainty near the end of the period. That said, if the patterns
being shown in the ensemble guidance come to fruition, we'll likely
be cooler than currently forecast.

MRB

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 614 AM CDT Sat Jun 1 2024

The widespread light to moderate rain that impacted the terminals
overnight is largely north and east of the region. A surface low
is slowly tracking east through northern Missouri at this hour,
promoting MVFR to IFR CIGs across the region. A slow-moving cold
front extending south from the low is just east of KJEF and will
continue to move east through the morning. Along it, showers will
percolate through the morning and into the afternoon. A few
thunderstorms cannot be ruled out during the 18-20z timeframe in
the St. Louis metropolitan terminals, which was added to the TAFs.
Elsewhere, thunderstorms are not forecast.

Low CIGs will gradually improve this afternoon areawide before
falling around the St. Louis metropolitan area tonight. Where
clearing is able to occur, fog will be an increased concern given
the amount of rain we observed. The best threat for MVFR to IFR
fog would be across central Missouri, but KSUS may also see MVFR
fog briefly tomorrow morning. The fog may be more widespread than
currently forecast if clouds clear further east, but right now
that does not look likely. Flight categories should improve after
12z on Sunday from west to east after the TAF period.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 1, 3:00 AM CDT, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
300 AM CDT Sat Jun 1 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-020800-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
300 AM CDT Sat Jun 1 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms over parts of the area late this
morning into the early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms over parts of the area late Sunday
afternoon through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MRB

Nearby

River Flood Warnings in Missouri, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.